Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 169, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 12, 2004, 2:51 AM CDT for Bourbon County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2004, 2:51 AM CDT (07:51 UTC)
- Expired
- Jun 12, 2004, 3:45 AM CDT
- In force
- 54 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5143 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
370
WUUS53 KSGF 120751
SVRSGF
KSC011-120845-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
249 AM CDT SAT JUN 12 2004
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOURBON COUNTY IN KANSAS.
* UNTIL 345 AM CDT.
* AT 246 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF KINCAID TO
BRONSON TO 12 MILES NORTHWEST OF WALNUT...AND MOVING EAST AT 20
MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR UNIONTOWN BY 310 AM CDT.
NEAR REDFIELD BY 320 AM CDT.
NEAR FULTON BY 340 AM CDT.
NEAR FORT SCOTT BY 345 AM CDT.
THE TOWNS OF XENIA...PORTERVILLE...PETERSBURG...MAPLETON...HARDING...
DEVON...MARMATON...HIATTVILLE...PAWNEE STATION AND HAMMOND ARE ALSO
IN THE PATH OF THESE SEVERE THUNDERSTORMS.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3810 9518 3787 9523 3766 9534 3766 9473
3786 9462 3810 9457
$$
DSAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:00 PM CDT, 11 hours 51 minutes earlier.
Area forecast discussion, Jun 11, 3:00 PM CDT, 11 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 300 PM CDT FRI JUN 11 2004 .DISCUSSION... PRIMARY FORECAST CHALLENGE IS CHANCE FOR A SIGNIFICANT MCS SATURDAY NIGHT. IN THE SHORT TERM, 18Z SOUNDING SHOWED A STRONG CAP YIELDING A MLCIN OF 150 J/KG. CAP SHOULD HOLD THROUGH THE NIGHT, SO WEAK MASS CONVERGENCE ASSOCIATED WITH 850 MB LLJ OVERNIGHT WILL NOT LIKELY BE ENOUGH TO INITIATE DEEP CONVECTION. ETA FORECAST SOUNDINGS MIDDAY SATURDAY SHOW HUGE CAPES NEARING 4500 J/KG, BUT THINK A CAPPING INVERSION WILL EXIST SIMILAR TO TODAY. ETA DOES FIRE OFF SPURIOUS LOOKING CONVECTION IN NRN MO LATE MORNING FROM WHICH A MESOHIGH FORMS AND CONVECTIVE BOUNDARIES RADIATE OUT. SEE NO CLEAR FORCING MECHANISM FOR THIS. CONVECTION WHICH BOTH ETA AND GFS FORM AROUND 00Z SUNDAY IN NERN KS AND NWRN MO LOOKS MUCH MORE BELIEVABLE. FORWARD PROPAGATING CORFIDI VECTORS SHOW BOW ECHO SEGMENT MOVES EASTWARD AT 50 TO 60 KNOTS INTO NERN MO, WHILE TRAILING LINE MOVES SLOWLY SWD. STANDARD CORFIDI VECTORS BRING THIS SECTION OF THE CONVECTION SLOWLY INTO NRN CWA AFTER 06Z, AND WITH 850 MB LLJ OF 40 TO 50 KNOTS ORIENTED NEARLY PERPENDICULAR TO THIS LINE OF CONVECTION, TRAINING CELLS AND FLOODING ARE A POSSIBILITY. FFG OF 1.5 TO 2.0 INCHES ACROSS NORTHERN CWA ARE A REASON FOR CONCERN GIVEN PWATS OF 1.70 INCHES AND POTENTIAL FOR TRAINING. HAVE MENTIONED THIS IN THE HWO AND WILL ALERT NEXT SHIFT TO THIS THREAT. SURFACE BOUNDARY SHOULD REMAIN CLOSE TO CWA AS 500 MB FLOW TEMPORARILY FLATTENS SUNDAY INTO MONDAY, SO CHANCE POPS WARRANTED. LATEST GFS SOLUTION HAS DRAWN CLOSER TO ECMWF SOLUTION WITH REGARD TO BUILDING 500 MB RIDGE NWD INTO SRN MO TUESDAY INTO WEDNESDAY. LAST FRAME OF 12Z ETA SOLUTION ALSO SHOWS THE RIDGE BUILDING INTO CWA BY 00Z TUESDAY. HAVE BUMPED TEMPS AND DEWPOINTS UP SEVERAL DEGREES FROM TUESDAY ON GIVEN THIS SCENARIO. BROWNING && .AVIATION... REMNANT CLOUD COVER FROM OVERNIGHT CONVECTION IN OK HAS BEEN SLOW TO MIX OUT AND MAY LEAD TO AN OCCASIONAL HIGH END MVFR CIGS IN THE JLN AREA THIS AFTERNOON. OTHERWISE VFR CONDITIONS SHOULD BE THE RULE THROUGH THE NEXT 24 HOURS. LOW LEVEL JET IS PROGGED TO DEVELOP TONIGHT BUT SHOULD BE WEAKER THAN THIS MORNING AOB 40KT...SO WE SHOULD BE ABLE TO GET AWAY WITH NO LLWS IN THE TAFS TONIGHT. IZZI && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
Hazardous weather outlook, Jun 11, 11:00 PM CDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1100 PM CDT FRI JUN 11 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 1100 PM CDT FRI JUN 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED THUNDERSTORMS WITH HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...AND SMALL HAIL. AREAS AFFECTED AND TIMING: SOUTHEAST KANSAS INTO CENTRAL MISSOURI NORTH OF A LINE FROM PITTSBURG KANSAS...TO OSCEOLA...TO VIENNA AFTER 2 AM. DISCUSSION: A COMPLEX OF THUNDERSTORMS OVER NORTHWEST MISSOURI AND NORTHEAST KANSAS WILL SPREAD EAST DURING THE OVERNIGHT HOURS. SOME OF THESE STORMS MAY DEVELOP SOUTH INTO CENTRAL MISSOURI. OTHER STORMS WILL DEVELOP ACROSS SOUTHERN KANSAS. WHILE THIS ACTIVITY WILL BE FOCUSED TO THE WEST...A FEW STORMS MAY MAKE THEIR WAY INTO EXTREME SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A CLUSTER OF THUNDERSTORMS WILL LIKELY MOVE INTO CENTRAL MISSOURI DURING THE EARLY EVENING ON SATURDAY, THEN SWEEP SLOWLY SOUTHWARD ACROSS THE REST OF THE REGION OVERNIGHT SATURDAY NIGHT INTO EARLY SUNDAY MORNING. INDIVIDUAL STORMS MAY TRACK REPEATEDLY OVER THE SAME AREAS IN CENTRAL MISSOURI, AND THE GREATEST THREAT FROM THESE STORMS WILL BE VERY HEAVY RAIN WHICH COULD LEAD TO FLASH FLOODING. THE THREAT OF THUNDERSTORMS WILL CONTINUE INTO MONDAY AS A STALLED FRONT HOVERS NEAR THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. FOSTER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 5:28 AM CDT | Flash Flood Warning | SGF | Bourbon | 6 hr |
| Jun 12, 3:43 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 62 min |
| Jun 12, 4:36 PM CDT | Tornado Warning | SGF | Cherokee | 54 min |
| Jun 12, 4:43 PM CDT | Severe Thunderstorm Warning | SGF | Crawford | 62 min |
| Jun 12, 4:48 PM CDT | Flash Flood Warning | SGF | Crawford | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.